Georgia, 2021

Hail and Damaging Winds in Georgia, June 14 to 15, 2021

June 14 to 15, 2021 · NWS FFC · 11 events in 8 counties and zones

S. and a cold front dropping south through the state brought scattered strong and isolated severe thunderstorms to north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent upper-level trough over the eastern U.S. and a cold front dropping south through the state brought scattered strong and isolated severe thunderstorms to north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 1:34 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 14, 1:34 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
234 PM EDT Mon Jun 14 2021

.UPDATE...

18z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 1108 AM EDT Mon Jun 14 2021/

UPDATE...

Only minor near term adjustments made to temps/dewpts given recent
obs. Still thinking weak front will support some isolated
convective triggering later this afternoon, warranting some slight
to low end chance pops across portions of the area with main focus across
central GA. Cannot rule out something strong given progged SB/ML
instability near 2000-3000 J/kg but is fairly moisture starved.
Previous discussion follows...

Baker

PREV DISCUSSION... /Issued 735 AM EDT Mon Jun 14 2021/

Morning Area Forecast Discussion for June 14...

SHORT TERM /Today through Tuesday/...

A surface front located over south Georgia through the period, while
a second front will push through the area as an upper level wave
moving through the Great Lake region pushes east.  Front will bring
a shot of drier air across the area.  While most of the dynamics
will remain north of the forecast area with north to northwest flow
aloft over the area, the will be enough moisture available today and
tomorrow for slight to low chance POPs, particularly along the
surface front along a line from Columbus to Athens this afternoon
and along the southern fringes of our forecast area tomorrow.
Convection will be mostly diurnally driven with much of the activity
diminishing with the loss of heat each evening, although an isolated
storm may continue into the late evening hours.  Guidance
temperatures look good, with warmer than normal temperatures today
followed by near normal temperatures overnight and tomorrow.

Atwell

LONG TERM /Tuesday Night through Sunday/...

I've got some good news and some potential bad news for the long
term. We'll start with the good news. The long term starts on
Tuesday evening where cold front should have surged through the CWA
thanks to shortwave rotating through the broader long wave trough
over the eastern seaboard, bringing a surge of lower dewpoints
across the area and some relief from the gulf moisture. It appears
this will make it far enough south that storm chances can be lowered
below even slight chance mentions. Larger upper level trough will
slowly push east over the next few days with subsidence behind the
trough helping drive sfc high pressure in over the CWA, which will
further help suppress chances of thunderstorms. High temperatures
will be in the 80s to low 90s on Wednesday, but airmass under
high will continue to modify and bring high temps up into the
upper 80s to mid 90s by Thursday.

Now for the potential bad news - the tropics. By Friday, trough
moves off the coast, taking the sfc high with it. This brings sfc
winds back around from the south and the beginning of the return of
the gulf moisture. Over the weekend, several TPVs will help drive a
series of strong shortwaves through large trough over eastern 2/3rds
of CONUS. These will remain north of the area, so PoP chances will
likely be mostly diurnal in nature Friday and Saturday. However,
global deterministic models still continue to show a tropical low
with the GoM related to the Central American Gyre. Initial
development is still shown in the western Gulf on Friday, but an
increasing number of ensemble members as well as repeated runs of
the deterministic guidance continues to show the system getting
pulled to north and then the northeast (possibly driven by
imbalanced convection on the eastern side and a Beta drift effect
given lack of overall steering flow) and eventually captured by
the jet stream. This would bring the system towards the CWA by the
end of the long term, bringing the possibility of heavy rainfall
for a day or two, dependent on exact timing.

It's important to highlight a few things with this system. First,
there is still uncertainty, and it certainly isn't a guarantee that
the system will impact us. Some ensemble members still show a more
western track towards the Mexican coastline that prevents the system
from pulling up this way for some time, if at all. This introduces
both uncertainty in potential timing as well as if impacts will
even happen. Additionally, how the development of the system
occurs, from its size to its potential strength, or even if it
develops at all, will have large implications on the extent of
impacts here. This is not likely to strengthen into something
significant, as CAG based systems can sometimes struggle to become
organized, and the thermodynamic environment is not the best as
Gulf waters aren't quite the jet fuel they would likely be later
into the hurricane season. But even a modest tropical storm could
bring both a flooding and tropical tornado threat with it.

All in all, I'll continue to say what I've said all week - stay
tuned as we continue to hone the forecast. Confidence is increasing
of rainfall associated with the tropical moisture, and we'll have a
much better handle on the rest over the coming days.

Lusk

&&

.AVIATION...
18Z Update...
Mainly SCT/BKN cu field this afternoon near 5 kft and some
isolated to scattered SHRA/TSRA along and ahead of a weak front
pushing southward so have tempo TSRA 18-21z for northern sites and
20-24z for southern. Mostly NW winds 4-7 kts this afternoon except
VRB gusts possible with any TSRA, then calm to light WNW overnight
and increasing out of NW for Tuesday 9-14 kts gusting 20-24 kts.
Skies becoming mostly clear overnight through Tuesday.

//ATL Confidence...18Z Update...
Medium on overall TSRA coverage this afternoon.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  68  91  64 /  20  20   0   0
Atlanta         92  70  88  65 /  20  10   0   0
Blairsville     88  62  81  57 /  20   0   0   0
Cartersville    92  66  86  62 /  10   0   0   0
Columbus        93  71  94  67 /  30  20  10   5
Gainesville     90  69  87  63 /  20   5   0   0
Macon           94  69  95  65 /  20  20   5   5
Rome            94  67  87  63 /  10   0   0   0
Peachtree City  92  68  89  63 /  30  10   0   0
Vidalia         91  73  95  70 /  10  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell/Baker
LONG TERM....Lusk
AVIATION...Baker
Hazardous weather outlook, Jun 14, 6:07 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
707 AM EDT Mon Jun 14 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
707 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms will be possible today across North and
Central Georgia with the best chances in the afternoon as a front
moves through the area. Primary threats will be heavy rain,
frequent lightning, and gusty winds with any storms which do form.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be a chance of thunderstorms across south central
Georgia Tuesday. Dry conditions expected Wednesday through Friday.
Thunderstorms will again be possible across North and Central
Georgia on Saturday and Sunday. The greatest chance will be during
the afternoon and evening hours. A few stronger thunderstorms cannot
be ruled out on any of these days, however no organized or
widespread severe weather is expected. The primary threat from any
thunderstorms will be frequent lightning, gusty winds, and brief
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Jun 14, 10:54 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1154 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     2 N HUBER               32.75N  83.53W
06/12/2021                   TWIGGS             GA   EMERGENCY MNGR

            A COUPLE TREES DOWNED ABOUT 2 MILES NORTH OF THE
            COMMUNITY OF HUBER; ONE ALONG MARION RD AND ONE ALONG
            SGODA CIR.

&&

EVENT NUMBER FFC2100400

KMM
Local storm report, Jun 14, 11:41 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1241 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     4 NW DUBLIN             32.59N  82.95W
06/12/2021                   LAURENS            GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG N HWY 441 NEAR WOODLAND
            TRAILS AND OLD TOOMSBORO ROAD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER FFC2100401

DJN
Local storm report, Jun 14, 11:45 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     7 ENE RENTZ             32.43N  82.89W
06/12/2021                   LAURENS            GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG ROBERTSON CHURCH ROAD AND
            HOLLIDAY CIRCLE, AS WELL AS NEAR GA-19 AND ROY BRACEWELL
            ROAD. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER FFC2100402

DJN
Local storm report, Jun 14, 11:50 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 SE MONTROSE           32.54N  83.13W
06/12/2021                   LAURENS            GA   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES DOWN BETWEEN MONTROSE AND
            DUDLEY, NEAR PAYNE COOK ROAD AND HWY 26. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER FFC2100403

DJN
Local storm report, Jun 14, 12:42 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     HUBER                   32.71N  83.55W
06/12/2021                   TWIGGS             GA   EMERGENCY MNGR

            TREES WERE DOWNED ONTO TWO HOMES ON BELL COURT IN THE
            COMMUNITY OF HUBER.

&&

EVENT NUMBER FFC2100404

KMM
Special weather statement, Jun 14, 1:18 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT Mon Jun 14 2021

GAZ013>015-022-023-141900-
Hall GA-Dawson GA-Forsyth GA-Pickens GA-Lumpkin GA-
218 PM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR HALL...DAWSON...FORSYTH...EASTERN
PICKENS AND SOUTHWESTERN LUMPKIN COUNTIES UNTIL 300 PM EDT...

At 217 PM EDT...a strong thunderstorm was over McKee, or near
Dawsonville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Cumming, Dawsonville, Oakwood, Dougherty, Drew, Coal
Mountain, Hightower, Juno, Matt, Silver City, Chestatee, Oscarville,
Hollis Lathem Reservoir, Auraria, Ducktown, Nimblewill, War Hill
Park, McKee and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3429 8376 3415 8424 3431 8426 3438 8426
      3438 8427 3449 8428 3459 8410
TIME...MOT...LOC 1817Z 327DEG 16KT 3448 8415

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 14, 1:46 PM EST to 2:06 PM EST
Where
Dawson County, 2.39 mi NE of Lumpkin to 1.88 mi ENE of Lumpkin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.395, -84.001

The Dawson County Emergency Manager reported trees and power lines blown down in the Lumpkin area of southeast Dawson County. One tree fell onto a house and power lines along West Mountainside Drive.

Thunderstorm Wind, Troup

When
June 14, 2:52 PM EST to 3:02 PM EST
Where
Troup County, 1.02 mi E of Lees Crossing
Measured
45 kt (52 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
33.049, -85.032

The Troup County 911 center reported a tree blown down onto a vehicle along Mitchell Avenue in LaGrange. No injuries were reported.

Thunderstorm Wind, Jackson

When
June 14, 3:15 PM EST to 3:30 PM EST
Where
Jackson County, 0.76 mi WSW of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.116, -83.582

The Jackson County Emergency Manager reported wind damage to a warehouse on Cobb Street in Jefferson. A sheet metal awning was torn from the side of the building and roof damage occurred.

Thunderstorm Wind, Webster

When
June 14, 3:31 PM EST to 3:45 PM EST
Where
Webster County, 0.51 mi SW of Preston to 0.06 mi ENE of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.066, -84.537

The Webster County Emergency Manager reported numerous trees blown down in and around Preston.

Thunderstorm Wind, Butts

When
June 14, 3:54 PM EST to 4:14 PM EST
Where
Butts County, 1.78 mi SSW of Jenkinsburg to 1.5 mi SSW of Jenkinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.298, -84.046

The Butts County Emergency Manager reported several trees blown down around the intersection of England Chapel Road and County Line Road.

Lightning, Walton

When
June 14, 3:55 PM EST
Where
Walton County, 0.69 mi N of Youth
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.790, -83.870

The Walton County Emergency Manager reported a house fire caused by lightning.

Thunderstorm Wind, Walton

When
June 14, 3:55 PM EST to 4:25 PM EST
Where
Walton County, 2.26 mi S of Loganville to 4.56 mi SSE of Ebenezer
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.798, -83.906

The Walton County Emergency Manager reported numerous trees and power lines blown down across the county from the Loganville area to Monroe and Social Circle.

Hail, Walton

When
June 14, 4:07 PM EST to 4:17 PM EST
Where
Walton County, 2.95 mi WSW of Youth
Measured
1 in hail
Reported by
Public
Coordinates
33.767, -83.919

The public reported hail the size of quarters at the Cedar Lakes Golf Club.

Hail, Walton

When
June 14, 4:07 PM EST to 4:17 PM EST
Where
Walton County, 2.98 mi W of Youth
Measured
1.75 in hail
Property damage
$900,000
Reported by
Public
Coordinates
33.779, -83.922

The public reported hail the size of golf balls along Center Hill Church Road.

Thunderstorm Wind, Macon

When
June 15, 5:35 PM EST to 5:55 PM EST
Where
Macon County, 1.11 mi ENE of Fields to 1.75 mi ENE of Fields
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.279, -83.964

The Macon County Emergency Manager reported several trees blown down along Field Crossing Road between Loop Road and Croxton Road. Some tin siding was pulled off of a chicken house in the area.

Thunderstorm Wind, Crisp

When
June 15, 7:10 PM EST to 7:30 PM EST
Where
Crisp County, 1.37 mi ENE of Wenona to 0.66 mi NNE of Raines
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.905, -83.748

The Crisp County Emergency Manager reported trees and power lines blown down from Wenona to Raines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963727, 963728, 963729, 963730, 963731, 963726, 963732, 963724, 963725, 963733, 963734.